Although serious adverse events have remained uncommon, cases of myocarditis induced by messenger RNA (mRNA) COVID-19 vaccines have been reported. Here, we presented a rare but potentially fatal disorder, hemophagocytic lymphohistiocytosis, in a 14-year-old previously healthy adolescent after BNT162b2 mRNA vaccination. The initial evaluation showed splenomegaly, pancytopenia, hyperferritinemia, and hypofibrinogenemia. Further examination revealed positive blood EBV DNA, and other infectious pathogen surveys were all negative. Hemophagocytosis was observed in the bone marrow aspiration and biopsy. HLH was confirmed and intravenous immunoglobulin (IVIG) and methylprednisolone pulse therapy were given. Venoarterial extracorporeal membrane oxygenation (VA-ECMO) was set up for cardiopulmonary support for 3 days due to profound hypotension. The patient was kept on oral prednisolone treatment for 28 days with the following gradual tapering. The hemogram and inflammatory biomarkers gradually returned to normal, and the patient was discharged. The fulminant presentation of HLH in our case could be the net result of both acute immunostimulation after COVID-19 vaccination and EBV infection. Our case suggests that the immune activation after COVID-19 vaccination is likely to interfere with the adequate immune response to certain infectious pathogens, resulting in a hyperinflammatory syndrome.
All Science Journal Classification (ASJC) codes